Start Your Divorce Today - Premium Divorce Online


Divorce Source Community Forums >> Stepfamily Issues

Jump to first unread post. Pages: 1
cinder
member


Reged: 05/13/05
Posts: 132
Need advice on medicated 3 year old
      #17376 - 06/20/05 02:41 PM

My sd is 3 and was put on meds. Dexamphetamine (sp?). It was used as an attempt to stop DH's visitation. BM told judge that sd was aggressive and violent following visits to our home. Judge told BM to take her to see a therapist. She did and they started her on 10 mil a day for a week and mother still complained of behavior/aggression problems (we think to document the "behavior problems") so they upped it to 20 mil a day.

The point is we only saw this behavior when she was with her mother. . .until this weekend. She threw a fit that was beyond anything I have ever witnessed. She kicked, tried to inflict bodily harm, screamed bloody murder and refused to be consoled or corrected (Time out has worked for us in the past with a normal temper tantrum) in any way shape or form. Everyone we know, all of our friends and family have commented that since the meds, she is not the same child. We have seen a HUGE difference. She is not the happy go lucky giggling little girl we knew.

Is it possible that the meds could be causing this behavior? Her sleeping has also changed. She will not sleep until way after midnight. She will not wake up on her own until 10:30 a.m. We used to deal with the midnight thing on Friday by waking her up early Saturday and doing something ie beach, chucky cheese, play ground etc. This weekend she was unbearable, so Sunday we just let her sleep. She woke up happy and pleasant and stayed that way until around 8 p.m.

We are giving her the meds as prescribed even though it is against every fiber of my being. Any advice would be appreciated.


Post Extras: Print Post   Remind Me!   Notify Moderator  
Dee78
Carpal \'Tunnel
**

Reged: 06/02/05
Posts: 11820
Loc: TN
How horrible!! [Re: cinder]
      #17379 - 06/20/05 03:01 PM

I can't imagine medicating a child because the mother can't control her. The word itself "AMPHETAMINE" OMG!!!

I found this site:
http://www1.drugaware.com.au/pages/dexamphetamines.asp

And it does state that aggression and irritablity are some of the side effects to high dosage. It also states that if used with caffeine it can cause aggression.

I don't know what you should do but I know that there is no way that I would give my child that medicine and I would do everything I could to keep anyone else from giving it to my child.

--------------------
Sarcasm helps keep you from telling people what you really think of them.


Post Extras: Print Post   Remind Me!   Notify Moderator  
Moi
old hand
**

Reged: 05/28/05
Posts: 784
Loc: DFW, TX
Re: Need advice on medicated 3 year old [Re: cinder]
      #17382 - 06/20/05 03:48 PM

Did the child have any cold meds? They can react poorly with that drug and cause violent outburts.

read this: http://home.iprimus.com.au/rboon/SOMEADVERSEEFFECTSOFSTIMULANTS.htm

My daughter is on Concerta for ADD. Her psychiatrist and I were discussing my SD, who has just recently been diagnosed as ADD (You already know this crap - same thing as you - uncontrollable at moms - ironically, remember you asked if she took meds and I said No. Well Mom just came back with the med suggestions this week)

Now, in reference to my SD - we are concerned that her behavior, although mild here and severe at her mothers, appears closer to bo-polar then ADHD. She has no genetic history of ADD or ADHD and does have a genetic history of bi-polar on both the maternal and paternal sides. Maternatlly her mother, grandmother and great grandmother are bi-polar. Paternally, her gradnmother and aunt are bi-polar.

The psychiatrist told me that these medications, because they are stimulants, when given to children who are not suffering from ADD and in particular when they are suffering from another disorder such as bi-polar that the meds can actually CAUSE rage reactions like that. It's a stimulant and in a bi-polar person for instance, it may help the one polarity but when their polarity reverses, it puts them in overdrive sort to speak.

Additionally too MUCH or too high of a dosage can cause reactions like that. Dosing ADD meds is a fine art. You start real small and if no results are acheived you increase a little then a little more. When you are seeing results you can increase to get better results. When you start seeing ADVERSE behavior, you went to high on the dosage and need to bring it back down. Bringing it down may eliminate the adverse effects but not produce as much good results as you hoped for but that is just probably the best your going to get from the meds.

--------------------
Every storm cloud has a silver lining. Will you capitalize on it or b*tch about the storm?


Post Extras: Print Post   Remind Me!   Notify Moderator  
Rebecca5
Carpal \'Tunnel
**

Reged: 06/02/05
Posts: 11697
Loc: Down home.
Re: Need advice on medicated 3 year old [Re: cinder]
      #17394 - 06/20/05 04:32 PM

Well...they're medicating her with speed....so treat her accordingly.

Have you ever had 2 pots of coffee right before bed? Ever taken "No Doze" on a long road trip? Ever taken Contact for your sinus pain and then added a Mt. Dew?

I'm telling you....even when you *try* to sleep, you sleep for crap. The result is that you feel strung out, tired all the time, irritable...you end up with diarrhea, feeling nauseous, etc. Now....imagine that you are a three year old who doesn't have the vocabulary to relate all of those things. You would feel angry, out of control, rageful.....

She may be on the wrong meds, meds at the wrong time of day, the wrong dosage.....

Have you considered having her evaluated on your own? Three is very, very young. Is there any history of abuse?


Post Extras: Print Post   Remind Me!   Notify Moderator  
KiwiGirl
Carpal \'Tunnel
**

Reged: 06/09/05
Posts: 6271
Loc: Plains State
Re: Need advice on medicated 3 year old [Re: Rebecca5]
      #17412 - 06/20/05 06:51 PM

Oh Sh1t! The poor baby!

I wonder if you have considered taking her to an ER and saying she is not behaving 'normally' and you have been instructed to give her this medication and you are really concerned if this is appropriate for this weight and age of this little girl. Also check her pulse as a rapid pulse is also a side effect.

Personally I would take her the minute she comes to your home next time. Talk to your husband and point out that his daughter may well being poisoned. And if you don't have access to her medical insurance... well it is worth the expense because if she is being over-medicated (take the pill bottle with you) charges can be laid. Just make it clear this is NOT you decision to medicate her and you are reluctant to do this.

As the others have said... basically she is on speed and if she does not have the correct signs and symptoms it will have the same result as someone taking street drugs.

--------------------
If I can't be part of the solution I insist on being most of the problem


Post Extras: Print Post   Remind Me!   Notify Moderator  
cinder
member


Reged: 05/13/05
Posts: 132
Re: Need advice on medicated 3 year old [Re: KiwiGirl]
      #17460 - 06/21/05 07:54 AM

Thanks for all your comments. We have thought about taking her to the ER. I'm not sure how to get a kicking, punching, screaming 3 year old from the house to the car seat and then to the hospital. She's been with us 4 days now and we are giving the meds as prescribed, and I think either she doesn't need it or she's been given too much. I took info to her therapist about the symptoms she's experiencing. I hope for BM's and SD's sake that BM has been truthful with doctors.

Post Extras: Print Post   Remind Me!   Notify Moderator  
melaniemiller
old hand
**

Reged: 06/02/05
Posts: 724
Re: Need advice on medicated 3 year old [Re: cinder]
      #17918 - 06/22/05 11:34 AM

It sounds to me like she either doesn't need to be on that particular medication or is receiving too high of a dose. Because if she truly needed a stimulant such as that to control ADD or ADHD, it wouldn't be affecting her this way. I would definitely speak to her physician or go see another physician for second opinion. That stuff can wreak havoc with children's behavior and lives.

Melanie = )

--------------------
My serenity is inversely proportional to my expectations.


Post Extras: Print Post   Remind Me!   Notify Moderator  
Pages: 1



Extra information
0 registered and 24 anonymous users are browsing this forum.

Moderator:  dsAdmin 

Print Topic

Forum Permissions
      You cannot start new topics
      You cannot reply to topics
      HTML is disabled
      UBBCode is disabled

Rating:
Topic views: 2382

Rate this topic

Jump to

Contact Us Divorce Source Home

*
UBB.threads™ 6.5.1.1


Resources & Tools
Start Your Divorce Online Start Your Divorce
Several Options to Get Started Today.
Divorce Tools Online Divorce Tools
Keeping it Simple to Get the Job Done.
Divorce Downloads Download Center
Instantly Download Books, Guides & Forms.
Divorce and Custody Books Discount Books
Over 100 of the Best Divorce & Custody Books.
Negotiate Online Negotiate Online
Settle your Divorce and Save.
Custody and Support Tracking Custody Scheduling
Make Sure You Document Everything.

Easily Connect With a Lawyer or Mediator
Have Divorce Professionals from Your Area Contact You!
Enter Your Zip Code: